Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 165, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 14, 2025, 8:58 PM CDT for Polk County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2025, 8:58 PM CDT (01:58 UTC)
- Expired
- Aug 14, 2025, 9:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:20 PM CDT, 2 hours 38 minutes earlier. Its key messages:
- There is a 2 of 5 risk for severe thunderstorms late this afternoon and evening. Hazards could include large hail up to the size of tennis balls, damaging wind gusts up to 70mph, and isolated tornadoes.
- There is a level 1 out of 5 risk for severe thunderstorms Friday afternoon within southeast North Dakota into west- central Minnesota.
Area forecast discussion, Aug 14, 6:20 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 620 PM CDT Thu Aug 14 2025 .KEY MESSAGES... - There is a 2 of 5 risk for severe thunderstorms late this afternoon and evening. Hazards could include large hail up to the size of tennis balls, damaging wind gusts up to 70mph, and isolated tornadoes. - There is a level 1 out of 5 risk for severe thunderstorms Friday afternoon within southeast North Dakota into west- central Minnesota. && .UPDATE... Issued at 620 PM CDT Thu Aug 14 2025 While storms are still expected for at least portions of northwest Minnesota this evening, storms elsewhere are less certain and initiation before 9pm in our area is optimistic at best. CAMS still seem to favor a more cluster/liner moder overall with a brief window for discrete storms which could produce hail upwards of 2". Storm timing looks to be 9pm onwards with back building storms along and south of I94/HWY10 through the later part of the night. && .DISCUSSION... Issued at 1257 PM CDT Thu Aug 14 2025 ...Synopsis... The upper air flow pattern will be characterized by zonal flow for the first few days of the period, transitioning it large scale ridging by the end of the weekend. This will allow for periodic chances for showers and thunderstorms through the weekend, with the greatest risk this afternoon, particularly for severe thunderstorms. Signals for late next week show at least some breakdown of the upper ridge which would bring the chance for additional showers and thunderstorms, some potentially strong to severe. Time of year and distance from the predictability horizon precludes any potential details at this time. ...SEVERE STORMS TODAY... Surface analysis at 18z indicates a surface low over central Manitoba with a pressure trough stretching down through the Devils Lake and James River basins. A tight theta-e gradient sits behind the trough, which is likely going to be the focal point for showers and thunderstorms this afternoon. Capping is likely to limit convective potential, but soundings right now from the RAP13 indicate a loaded gun with an absolutely unstable elevated mixed layer. It seems likely that at least some convection is going to form this afternoon, the main question is what is the scope. Should storms form, they will likely become supercells capable of significant hail exceeding two inches. Straight hodographs aloft also favor some potential splitting storms which could inhibit hail production pushing towards higher bounds, but that will depend on the scope of convective coverage. With the very high DCAPE, severe wind is possible with any RFD punches. Tornado potential should be heavily mitigated by low wet bulb temperatures and high DCAPE. Having said that, surface vorticity does exist so tornadoes cannot be ruled out. Storms should diminish after sunset for the most part thanks to the strongest forcing being near the surface, however the existence of a residual EML could potentially create brief additional convection overnight. The probability for this is low as the low-level jet is displaced to the east, but it cannot be ruled out for some elevated hail potential overnight from a cold front aloft that provides just enough nudge. ...SEVERE STORMS TOMORROW... As the front sags southward overnight, dewpoints will continue to linger behind the front, around the 60s and 70s. This means instability will stick around in the southern half of our CWA, however forcing is very limited so confidence is low on potential convection tomorrow afternoon. If thunderstorms form, the general threat at this time should be 60-70 mph winds with 1.5 inch hail. Shear is much more limited as the main jet will constrain to Canada. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 620 PM CDT Thu Aug 14 2025 Thunderstorms tonight will create local MVFR from 02z until the dawn hours before waning otherwise VFR skies with winds on the lighter side (5-10 kts). Will amend timing for storms at taf sites once we see initiation otherwise plan on a thunder fill night for TVF and BJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...TT DISCUSSION...Perroux AVIATION...TT
Hazardous weather outlook, Aug 14, 9:58 AM CDT, 11 hours before
Hazardous Weather Outlook National Weather Service Grand Forks ND 958 AM CDT Thu Aug 14 2025 MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030- 038-039-054-151500- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh- 958 AM CDT Thu Aug 14 2025 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms late afternoon into evening. The main hazards will be hail up to the size of tennis balls, gusts to 70 mph, and possibly a couple tornadoes. There remains uncertainty on coverage and timing of storms. General storm motion...Moving toward the east at 20 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ003-024-027>032-040-NDZ049-052-053-151500- Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Ransom-Sargent-Richland- 958 AM CDT Thu Aug 14 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms late afternoon into evening. The main hazards will be hail up to the size of tennis balls, gusts to 70 mph, and possibly a couple tornadoes. There remains uncertainty on coverage and timing of storms. General storm motion...Moving toward the east at 20 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a level 1 out of 5 risk for severe thunderstorms Friday afternoon within southeast North Dakota into west- central Minnesota. There is a low chance for strong thunderstorms Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Local storm report, Aug 14, 3:47 PM CDT, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
347 PM CDT Thu Aug 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 AM Tornado 3 ENE Revere 47.37N 98.26W
08/08/2025 Griggs ND NWS Storm Survey
This EF1 tornado move northeast across a
wheat field and then destroyed a pole barn
during its roughly 1 mile long path. Time
from barn video.
0348 AM Tornado 1 WSW Mccanna 48.00N 97.74W
08/08/2025 Grand Forks ND NWS Storm Survey
This EF1 tornado likely intermittent and
rain wrapped destroyed 2 grain bins and
produced shelterbelt tree damage along its
nearly 3 mile long path with peak wind
speeds estimated around 105mph.
0351 AM Tornado 4 E Kempton 47.81N 97.53W
08/08/2025 Grand Forks ND NWS Storm Survey
EF1 tornado tracked roughly west to east for
almost 3 miles damaging shelterbelts, 2
pivot irrigation systems and some crop
damage.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:08 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 37 min |
| Aug 14, 9:39 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk | 66 min |
| Aug 14, 10:27 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 63 min |
| Aug 14, 10:37 PM CDT | Areal Flood Advisory | FGF | Polk | 3 hr |
| Aug 14, 11:17 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Pennington, Polk, Red Lake | 58 min |
| Aug 15, 7:39 AM CDT | Special Weather Statement | FGF | Barnes | 36 min |
| Aug 15, 8:17 AM CDT | Special Weather Statement | FGF | Cass | 28 min |
| Aug 15, 8:56 AM CDT | Special Weather Statement | FGF | Traill | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.